Thunderstorm Wind, Aroostook
- When
- May 24, 12:52 PM EST
- Where
- Aroostook County, 0.47 mi E of Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.080, -69.040
Wind gusts were estimated at 60 mph.
Severe thunderstorms developed across northern Aroostook county during the afternoon of the 24th in advance of a cold front crossing the region. large hail and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Severe thunderstorms developed across northern Aroostook county during the afternoon of the 24th in advance of a cold front crossing the region. The thunderstorms produced damaging winds...large hail and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 24, 11:58 AM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1258 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COLD HIGH PRESSURE WILL BUILD DOWN FROM CANADA TONIGHT AND MONDAY AND CREST OVER THE STATE ON TUESDAY. THE HIGH WILL MOVE EAST OF THE REGION ON WEDNESDAY AS A WEAK WARM FRONT APPROACHES THE DOWNEAST COAST. && .NEAR TERM /THROUGH TONIGHT/... DECIDED TO ADD THE MENTION OF SMALL HAIL WHERE TSTMS WILL DEVELOP. LATEST LAPS SOUNDINGS AND LOCAL HAIL STUDY INDICATES HAIL COULD REACH PEA TO SMALL MARBLES W/ELVATED CORES HITTING 55 DBZ UP THROUGH 20K FT. CONVECTIVE TEMP BEING REACHED ALREADY ACROSS PORTIONS OF NORTHERN AREAS. PWS INCREASING TO >.75 W/LOADING OF MOISTURE FROM 800-700MBS. UPPER LOW CNTRD OVR HUDSON BAY W/ LOW AMPLITUDE UPPER TROF XTNDG SWRD ACROSS THE ERN GRT LAKES. NUMEROUS WEAK EMBD SHORT WAVES IN THE FAST WSWRLY UPPER FLOW ACROSS OUR REGION AND THESE WILL BE THE PRIMARY FOCUS IN THE NEAR TERM... AT THE SFC...COLD FRONT CURRENTLY XTNDS FROM CENTRAL QUEBEC SSW ACROSS THE ERN GRT LAKES W/ A STATIONARY FRONT ORIENTED W-E OFF THE SRN NEW ENGLAND COAST ACROSS THE SRN GULF OF MAINE... LOW AMPLITUDE NATURE OF THE UPPER TROF PRODUCING LITTLE IN THE WAY OF SIGNIFICANT FORCING/LIFT ACROSS OUR REGION SO ARE MAINLY SEEING JUST SOME VRY LGT RETURNS ON RADAR W/ A LITTLE BIT MORE ACTION TO OUR S - FROM SRN NEW ENGLAND TO OFF THE SRN MAINE COAST - N OF THE STATIONARY BNDRY... COLD FRONT TO OUR W FCST TO SWING ACROSS OUR FAR WRN AREAS THIS AM AND THE N OFF THE DOWNEAST COAST LATER THIS EVE. SOME SFC CONVERGENCE ASSOCIATED W/ THIS FRONT WILL LIKELY PROVIDE THE BEST CHCS FOR SHOWER ACTIVITY AS IT CROSSES THE REGION. WILL CONT TO CARRY MAINLY CHC POPS ACROSS THE FA TDY W/ CLDS/POPS DCRSG TO NIL FROM NW TO SE LATER THIS AFTN AND ERLY EVE BEHIND THIS FRONT. COOLER AND DRIER AIR WILL BEGIN TO OVERSPREAD THE FA TNGT W/ CONTD CLRG SKIES AND NIL POPS ACROSS THE FA... && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... HIGH PRESSURE BUILDING IN FROM CENTRAL CANADA WILL PUSH SOME UNSEASONABLY CHILLY AIR ACROSS THE AREA DURING THE DAY MONDAY. UNDER GUSTY NORTHWEST WINDS TEMPERATURES WILL ONLY REACH THE 50S ACROSS THE NORTH MONDAY WITH HIGHS IN THE MID 60S DOWNEAST. THE COLD AIR IN PLACE WILL THEN BRING THE POTENTIAL FOR A WIDESPREAD FROST AND FREEZE MONDAY NIGHT. TEMPS SHOULD DROP INTO THE MID 20S OVER THE NORTHWEST TO AROUND 32 DOWNEAST WITH LOWS ULTIMATELY DEPENDING ON HOW MUCH WINDS CAN SUBSIDE MONDAY NIGHT. AFTER A COLD START TUESDAY SUNSHINE SHOULD RETURN TEMPS TO NEAR 60 NORTH AND THE LOW 60S DOWNEAST. SOME THIN HIGH CLOUDS MAY BEGIN TO INCREASE IN RESPONSE TO WARM ADVECTION ALOFT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... OUR FOCUS GOING INTO MID WEEK WILL BE ON THE NORTHEAST PROGRESS OF THE SUBTROPICAL MOISTURE THATS BEEN AFFECTING FLORIDA THE LAST FEW DAYS. CLOUDS WILL INCREASE TUESDAY NIGHT...MAINLY DOWNEAST...AND RAIN MAY MOVE INTO DOWNEAST AREAS DURING THE DAY ON WEDNESDAY. THE GFS IS CONSISTENT IN KEEPING THE MOISTURE DOWNEAST WITH TOO STRONG A WEST NORTHWEST FLOW ALOFT OVER THE NORTH TO ALLOW MOISTURE TO SPREAD NORTH. THE NAM AND GEM HOWEVER FAVOR BRINGING RAIN...AT LEAST SOME LIGHT RAIN...FURTHER NORTH WEDNESDAY. ALSO...THE GEM BRINGS A SIGNIFICANT SECOND ROUND OF RAIN FRIDAY NORTHWARD AHEAD OF A COLD FRONT. GENERALLY DRY CONDITIONS SHOULD RETURN FOR THE END OF THE WEEK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR CONDS ALL TAF SITES ATTM... SOME PSBL MVFR/IFR ERLY THIS AM XPCTD ACROSS OUR SRN TAF SITES IN THE LGT SRLY LL ONSHORE FLOW W/ PTCHY MVFR PSBL ALL TAF SITES TDY IN ANY SHOWER ACTIVITY. VFR CONDS ANTICIPATED AT ALL TAF SITES TNGT... VFR CONDITIONS ARE EXPECTED INTO MIDDAY WEDNESDAY. CONDITIONS MAY LOWER TO IFR DOWNEAST WEDNESDAY NIGHT AS A WARM FRONT AND SOME MOISTURE APPROACHES. A RETURN TO VFR CONDITIONS IS LIKELY ON THURSDAY. && .MARINE... WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH MID WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...NORTON SHORT TERM...BLOOMER LONG TERM...BLOOMER/KHW AVIATION...NORTON/KHW MARINE...NORTON/KHW/BLOOMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 325 AM EDT SUN MAY 24 2009 MEZ001>006-010-011-015>017-029>032-250730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-250730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Caribou radar (KCBW), 149 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
A mini-supercell thunderstorm produced an EF1 tornado at the town of Eagle Lake. The tornado began near the Pinette Brook crossing of Convent Road. The tornado was then intermittently on the ground while moving through Eagle Lake...eventually dissipating just before crossing State Route 11. Along the tornado path...hundreds of trees were snapped or uprooted in intermittent swaths and patches (DI 27, DOD 4). The tornado also destroyed an outbuilding...moderately damaged one home and caused minor damage to several homes and vehicles. A transport trailer was also overturned. Based on the damage...the tornado winds were estimated at around 110 mph. The average path width was around 150 yards.
The hail covered the ground.
An 18 inch diameter tree was snapped near Cary Medical Center by wind gusts estimated at 60 mph.
A 50 ft by 100 ft shed was blown down by wind gusts estimated at 60 mph.
Four trees were toppled on the Grimes Road by wind gusts estimated at 60 mph.
Four trees were toppled on Grimes Mill Road by wind gusts estimated at 60 mph.
A large tree was toppled on York Street by wind gusts estimated at 60 mph.
Several trees and power lines were toppled in Caribou by wind gusts estimated at 60 mph.
Two trees were toppled across the Center-Limestone Road by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyThe tornado archive for Maine, 2009Warnings in Maine, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171737, 171738, 171779, 171783, 171787, 171793, 171797, 171798, 171800, 171801, 171802, 171803, 171805, 171806.